Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Topiramate induced agranulocytosis
  1. Eiko Nakano Minakawa1,
  2. Riki Matsumoto2,
  3. Masako Kinoshita1
  1. 1
    Utano National Hospital, National Hospital Organization, Neurology, 8 Ondoyama-cho, Narutaki, Ukyoku, Kyoto, 616-8255, Japan
  2. 2
    Kyoto University Graduate School of Medicine, Neurology, Kawaharacho, Shogoin, Sakyo-ku, Kyoto, 606-8507, Japan
  1. Masako Kinoshita, deuxnocturnes{at}yahoo.co.jp

Summary

A man in his 40s with a past history of neutropenia during zonisamide administration developed agranulocytosis 1 month after adding on topiramate to treat intractable partial epilepsy. His concurrent medication included phenytoin and acetazolamide. His white blood cell count recovered 5 days after discontinuation of topiramate. Topiramate is a sulfamate whose mechanism of antiepileptic activity is considered to include inhibition of carbonic anhydrase. Topiramate has a potential risk for haematopoietic adverse events; such events are rare and are related to immuno-allergic reaction or toxic effect of sulfonamides and sulfamates, including carbonic anhydrase inhibitors. Because this class of drugs is commonly used as an anti-glaucoma or diuretic agent, particular attention should be paid when initiating topiramate to a patient with a history of sulfonamide or sulfamate induced agranulocytosis, or when co-administrating topiramate with sulfonamides and sulfamates including carbonic anhydrase inhibitors.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.